Beware of over-the-counter products, such as vitamins and minerals | Columnists

0

A few weeks ago I gave you some information about vitamins and minerals, which are essential for a healthy life. But how much, how often, and from what source(s) can be problematic.

One of the people who read this column contacted me with a vitamin story that surprised me. So, I asked if I could share the story with you with the credentials removed.

The reader has found out the hard way that some vitamins in excess are not good.

About 20 years ago, a book talked about different vitamins and their benefits. Assuming they were safe because they were over the counter, the reader started taking a multivitamin, B-complex, C, D, and calcium.

In 2019 biotin was added and a prenatal vitamin was changed to the multivitamin due to hair loss.

Later that year, while working as a health care provider, the reader began to feel unwell, with tingling and numbness all over.

A visit to the ER for a blood pressure check resulted in a thorough workup that included a head scan, electrocardiogram, and numerous blood tests that required “blood barrels” according to the reader.

Luckily, none of the tests showed the stroke that was casually mentioned.

The only thing they found was high blood pressure.

After ruling out the life-threatening disorders they were looking for, the diagnosis of panic attack was decided upon. The reader was reassured and referred to primary care for treatment of high blood pressure.

The tingling and ringing in the ears (tinnitus) continued, resulting in a reference to a neurologist who spent a lot of time with the reader with later tests for things like multiple sclerosis, Lyme disease, as well as d ‘others.

There were more blood tests, nerve tests and an MRI.

Fortunately, the neurologist studies the vitamins and was able to make the final diagnosis of vitamin B6 (pyridoxine) toxicity.

Since vitamins and supplements are unregulated, a B-complex pill may contain significantly more vitamin B6 than indicated. It has been explained that vitamin B6 can build up in the blood and muscles over time.

In addition to vitamin supplements, the reader followed a diet rich in vitamin B6 including chicken, bananas, potatoes, fortified foods like cereals and bread.

So all vitamin supplements and foods above were discontinued.

After a few months, the vitamin B6 blood level was normal. The player has only gotten better since then.

Some residual effects persist, especially when the reader eats a food rich in vitamin B6.

There are Facebook groups with thousands of members dealing with the same issue.

From my perspective, I was aware that fat-soluble vitamins (D, A, K, and E) can build up in our body fat and lead to toxicity. However, other vitamins, including vitamin B6, are water soluble and therefore eliminated from our body through the kidneys.

However, vitamin B6 can build up in a person due to its slow elimination, leading to the toxicity experienced by the reader.

Information from the Mayo Clinic website indicates that consuming vitamin B6 through food appears to be safe, even in excessive amounts.

However, taking too much vitamin B6 from supplements can cause:

A lack of muscle control or coordination of voluntary movements (ataxia)

Painful and disfiguring skin lesions

Heartburn and nausea

Sun sensitivity (photosensitivity)

Numbness

Reduced ability to feel pain or extreme temperatures

Vitamin B6 also has possible drug interactions, including with the chemotherapy drug altretamine (Hexalen), especially when also combined with the chemotherapy drug cisplatin; central nervous system depressants, in particular barbiturates; anticonvulsants fosphenytoin (Cerebyx, Sesquient) or phenytoin (Dilantin, Phenytek); and levodopa, a drug for Parkinson’s disease.

So, consult your health care provider for these or other possible interactions.

By the way, one of the reader’s family members also had a problem with vitamin A. In college, a dermatologist prescribed high doses of vitamin A to treat acne. Soon after, double vision, headaches, and an inability to stand developed.

A pediatrician diagnosed pseudotumor cerebri which was treated with an emergency lumbar puncture to relieve pressure on the brain. After stopping vitamin A, the problems resolved.

The lesson here is that we have to be careful with over-the-counter products, including vitamin and mineral supplements, and remember that there can be significant variability, both in brand names and in generic products.

Share.

About Author

Comments are closed.